The contraceptive pill is thought to be one of the most effective types of contraception. When it was first introduced in the 1960s it changed the lives of women who could, for the first time in history, have sex just for enjoyment and not face a high risk of pregnancy.
Women began choosing the size of their family. Less children born to each woman meant that more career opportunities opened up for all women.
It wasn’t until decades later that the undesirable effects of the pill became known and antibiotics were discovered to reduce the efficacy of the pill.
Some women have got pregnant because they’ve been ill or taking antibiotics at the same time as taking the pill and they didn’t realize this can stop it from working.
Why Do Antibiotics Affect the Pill?
Antibiotics alter the gut flora and affect the body’s ability to absorb hormones. More of the active ingredient is passed during a bowel movement and breakthrough bleeding and pregnancy can occur.
Examples of antibiotics that can affect the pill include amoxicillin, ampicillin, erythromycin and tetracycline. Other antibiotics that are also enzyme-inducers such as rifampicin and rifabutin are potent and will make the pill ineffective.
Enzymes in your body will not return to normal for several weeks after taking this type of medication so doctors will advise the use of a different method of contraception.
Enzymes are proteins that control your body’s chemical reactions and they can speed up the processing of the pills ingredients which means less of the active component will be in your blood. This is why pregnancy is likely if no other contraceptive method is used.
What Other Things Can Reduce the Pill’s Efficacy?
There are several other things that can stop the pill from working. These are:
• Taking anti-seizure medication such as phenytoin and carbamazepine
• Taking HIV medications like Norvir
• Taking a morning-after pill with ulipristal acetate in it
• Taking the herbal remedy St. Johns Wort, e.g., for depression. There have been several reports of pregnancies in women taking St. John’s Wort and it is thought to be an enzyme inducer.
• Suffering from diarrhea and/or vomiting
If you have taken an antibiotic for three weeks or less, an additional back up method of contraception is not required unless you also have diarrhea or vomiting.
If you have taken an enzyme-inducing antibiotic you will need an alternative, non-hormonal method for four to eight weeks after you have ceased treatment.
Antibiotics and Oral Contraceptive Pill, GP Notebook. Web. 18 April 2012. http://www.gpnotebook.co.uk/simplepage.cfm?ID=-932511690
Will Antibiotics Stop My Contraception Working? NHS Choices. Web. 18 April 2012.
Contraception – The Contraceptive Pill. Net Doctor. Web. 18 April 2012. http://www.netdoctor.co.uk/sex_relationships/facts/contraceptivepills.htm
Medicine Digest, Number 247. 8th March 2002. http://www.ukmi.nhs.uk/NewMaterial/html/docs/11030201.pdf
Joanna is a freelance health writer for The Mother magazine and Suite 101 with a column on infertility, http://infertility.suite101.com/
She is author of the book, "Breast Milk: A Natural Immunisation", and co-author of an educational resource on disabled parenting.
Reviewed April 18, 2012
by Michele Blacksberg RN
Edited by Jody Smith